Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 26, 2001

Pills for Diabetes

Question from Amherst, Nova Scotia, Canada:

I was recently diagnosed with type�2 diabetes, I am being treated with metformin, and since my release from the hospital, I still feel really tired. My sugars won't come down below 9.9 mmol/L [178 mg/dl] even though I'm eating regular and healthy meals and exercising. How long will it take before my sugars start stabilizing?

Answer:

Metformin is not like the sulfonylureas, which lower blood sugar primarily by causing more of the body’s own insulin to be released. Metformin lowers the amount of sugar in your blood by helping your body respond better to its own insulin and does not cause your body to produce more insulin. The final net effect would be to normalize fasting and postprandial sugar levels, but it takes weeks. Nevertheless, if your blood sugar levels won’t decrease in few weeks more and you still feel tired, ask your doctor for further advice.

MS

[Editor’s comment: You didn’t indicate the dose of metformin. Usually, metformin is started in a small dose, to avoid gastrointestinal side effects, then progressively raised over a period of weeks. Obviously, smaller doses are less likely to lower your blood sugar than larger doses, so be sure that you are getting an adequate dose (ask your doctor whether there are plans to gradually increase the dose if you are on a sub-maximal dose).

WWQ]